Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: Constant Dizziness
|ugtalvt - Fri Sep 19, 2008 8:15 am||
A month ago I suddenly became very dizzy, this little episode probably lasted about 15-20 seconds. When it was over, I remained dizzy for the rest of the day and night. The next day when I woke up I was still dizzy and by late afternoon, it increased in severity and my speech began to slur. I went into the ER not knowing what was going on and they ran numerous blood tests that all came back ok, told me it was either an inner ear thing going on or symptoms of a migrane headache. Two days later it was worse, so went back to the ER they did more blood tests and I had a CAT scan done, again everything came back fine. A week after this started I went in to see my personal DR. and was given prednisone to see if that would help releave the spinning, which it did for the 2 days that I was on the strongest dose of it. After the 3rd week of constant dizziness I was then referred to and ENT who ordered and audiology test and an ENG test, both of which came back as normal, so now the inner ear thing has been eliminated as the problem. I was then told it is a "CENTRAL DIZZINESS PROBLME" and was referred to a neurologist which I see in 4 days, but recently have had an MRI done, with negative findings in that. My face and eyes swell occasionally (this has just recently started). I have episodes of dizziness that become very severe could best be described as a "wave". They start at the back of my head and swell over the top at which point I experience an extrememe amount of pressure in my head, and then they go away. These will happen 20-30 times a day.
The mornings are usually the best time of day when things aren't spinning to bad and by afternoon, I can't hardly function any longer because it gets that bad. Objects in the room do not spin, it is just the inside of my head that goes. I have no balance problems, no headache, no draining of the ears, nothing...except a constant state of dizziness... I have tried, valume, prednisone, meclazine, injections, and 1 other medication to help releave the spinning. The prednisone is the only one that worked, yet it only worked for the 2 days, once I tapered off the spinning began again, and after two different doses the Dr.'s felt the other side affects of it at that dosage were to great to leave me on it. Any suggestions as to what this could be??????
|John Kenyon, CNA - Sat Oct 25, 2008 9:37 pm||
Hopefully by now you've been seen by the neurologist, who will have ordered an electroencephalogram (EEG) and other tests, and hopefully also ruled out (or in) some cause of abnormal intracranial pressure increase related to spinal fluid entrapment, usually somwhere around the floor of the skull. This condition (hydrocephalus) may well be the cause of your unusual sense of vertigo. It can be due to trauma, tumor, or blockage of the circulation of spinal fluid. This might well explain the new puffiness and swelling in your face. While this should have been exposed by the MRI, it could be intermittent early on.
This is only a guess, but I think it is a reasonable one, considering how much has been ruled out so far. Your vertigo doesn't sound like classic benign positional vertigo (BPV) but rather an internally perceived loss of spatial orientation (the "elevator effect" is often described the same way).
Please let us know what you find out from your neurology consult and follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.